Insulin shock can occur when there is too much insulin administered, leading to what we know as hypoglycemia. This condition can be dangerous or even life-threatening, leading to a range of different symptoms.
Knowing how to recognize the first signs of insulin shock and what to do in such an instance is invaluable.
This article will shine some light on this topic, giving you a synopsis of what you can expect when you or your loved one experience diabetic shock.
- What Is Insulin Shock?
- Humalog Mix 25 KwikPens 100 Units
- Fiasp FlexTouch Pens 100 Units / mL
- Apidra SoloStar Pens (100 Units/mL)
- Basaglar KwikPens 100 Units / mL
- Causes of Insulin Shock
- Diabetic Shock Symptoms
- Treating Insulin Shock
- What Is the Difference Between Diabetic Coma and Insulin Shock?
- How Long Can Diabetic Shock Last?
- Preventing Diabetic Shock
- Diabetic Shock – Final Thoughts
What Is Insulin Shock?
Insulin shock, also known as insulin reaction, is most common in diabetes patients, as they are the ones administering insulin to manage their blood glucose levels.
When there is too much insulin administered in one or multiple doses, it can lead to hypoglycemia, meaning very low blood sugar levels.
This happens because insulin is a hormone responsible for moving sugar from your blood into your cells. Insulin shock is when too much sugar gets removed from your bloodstream, leading to some serious health outcomes.
It’s crucial to know how to recognize insulin overdose and insulin shock symptoms and how to intervene.
Causes of Insulin Shock
What are the common causes of hypoglycemic shock? Most of them relate to human error and inattention.
Very low blood glucose levels can be the result of:
- missing a meal
- participating in unexpected physical activity
- taking too much insulin by mistake
- ignoring the first symptoms of hypoglycemia
- taking insulin at a different time than what your schedule dictates
As you can see, most of these situations can and should be avoided. Still, mistakes and omissions happen, and the best protection against endangering yourself is to regularly control your blood sugar levels.
Diabetic Shock Symptoms
Let’s talk some more about the symptoms of hypoglycemia and the warning signs of insulin shock you should be mindful of.
Mild hypoglycemia can cause symptoms like:
- excessive sweating/clamminess
- increased heart rate
- nervousness or anxiety
If you exhibit any or multiple of these symptoms, there’s a good chance your blood sugar is dropping beyond safe perimeters.
You can counteract low blood sugar by administering 15 grams of quick-acting carbohydrates. This could be glucose tablets or some high-sugar foods, like fruit juice, honey, raisins, or candy.
After 15 minutes, measure your blood sugar levels. If they haven’t increased, repeat the process outlined above.
If, after 45 minutes, your blood glucose level hasn’t improved, you should seek medical care.
In instances when your blood sugar drops substantially, you may develop severe hypoglycemia. Symptoms of insulin shock include:
- muscle tremors
- poor coordination
- heavy sweating
- diabetic coma
Severe hypoglycemia is considered a medical emergency and requires immediate medical attention.
Treating Insulin Shock
You should never ignore the warning symptoms of hypoglycemia and insulin shock. If you experience severe hypoglycemia, the course of action should be to:
- Call 911, especially if your loved one has lost consciousness.
- Administer quick-acting carbohydrates, as described earlier, if they are conscious and able to swallow.
- Administer a glucagon injection if they are unconscious or unable to swallow.
What Is the Difference Between Diabetic Coma and Insulin Shock?
Insulin shock is the way the body responds to hypoglycemia, and, as described above, it can manifest itself in a variety of different symptoms. A person doesn’t have to lose consciousness during diabetic shock, however, with very low blood sugar levels, it is a common occurrence.
Diabetic coma is one of the symptoms of insulin reaction (one of the most severe ones). It’s worth mentioning that it can be caused by low blood sugar, as well as very high blood glucose levels (hyperglycemia).
Another cause of diabetic coma includes diabetic ketoacidosis, a condition that results in the body breaking down fatty deposits and, with it, fatty acids from ketones due to not having enough insulin in the bloodstream.
How Long Can Diabetic Shock Last?
Diabetic shock will last until proper medical assistance is provided. It can take about 20 minutes to an hour for a person to lose consciousness due to the condition. The longer a person is unconscious, the greater the risk of serious side effects, including death.
The full recovery from insulin shock and diabetic coma is quite common, but only when adequate medical care is offered. It’s important to react immediately when you notice the first signals of hypoglycemia.
Preventing Diabetic Shock
Here are a few recommendations to keep in mind when you try to minimize the risk of experiencing diabetic shock.
- Measure your blood sugar level regularly. This way, there’s a higher chance you’ll be able to quickly detect when your blood sugar falls to dangerous perimeters and react before developing diabetic shock.
- Track your insulin intake. Record every dose so you know whether you missed one and whether it is safe to administer the medication.
- Mind your carbohydrate intake. Manage your diet plan with the help of a specialist, and try to stick to your meal schedule.
- Adjust your insulin dose to a planned physical activity. When you’re exercising, your insulin sensitivity improves, meaning your insulin dose should decrease.
- Stay informed. Talk to your doctor about how to manage insulin dosing, what to do when you miss a dose, and what risk factors you should be mindful of when living with diabetes.
Diabetic Shock – Final Thoughts
Diabetic shock is a condition usually caused by having too much insulin in the bloodstream. This leads to hypoglycemia when blood sugar drops to dangerously low levels.
Insulin shock can lead to severe symptoms such as muscle tremors, seizures, and diabetic coma. When left untreated, it can be fatal.
It’s crucial to know the symptoms of hypoglycemia and the best course of action to counteract them. Information provided in this article should be helpful in identifying these symptoms and addressing the condition.
In case you have any questions, talk to your medical provider. They will be able to offer you personalized recommendations on how to navigate your condition and minimize the risk of diabetic shock.
- Story, Colleen M. “Insulin Shock: Warning Signs and Treatment Options.” Healthline, Healthline Media, 22 Aug. 2014, www.healthline.com/health/diabetes/insulin-shock.
- “Hypoglycemia (Low Blood Glucose) | ADA.” Diabetes.org, 2023, diabetes.org/living-with-diabetes/treatment-care/hypoglycemia.